What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 15, 4:05 PM MST, 33 minutes earlier.
Area forecast discussion, Jul 15, 4:05 PM MST, 33 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
505 PM MDT Fri Jul 15 2022
.SHORT TERM...(Tonight through Saturday night)
Issued at 314 PM MDT Fri Jul 15 2022
Things are downright soupy out there this afternoon, with dewpoints
across western Colorado in the 50s, and even some 60s in eastern
Utah! These relatively high dewpoints are in response to the rich
monsoonal moisture pumping into the area from the south. This
morning's 12z Grand Junction sounding had a PWAT of 1.20 inches -
which is only 0.02 inches off the record for that date and time.
With all this moisture around, it was only a matter of time before
convection fired off the terrain today, and fired it has. Mainly
sticking to the higher terrain of western Colorado at this hour,
storms have already been capable of producing heavy rain, lighting,
and strong, gusty winds.
A Pacific trough is working its way through the flow around the
ridge today, and as it moves toward the peak of the ridge it will
provide some extra dynamic oomph across northern portions of the
area. In response, convective coverage will begin to expand, focused
mainly along and north of I-70. A Flood Watch is in effect through
10PM tonight for the most vulnerable parts of this area, including
the Grizzly Creek, Pine Gulch, and Lake Christine Burn Scars.
Travellers along I-70 through Glenwood Canyon this afternoon and
especially this evening should stay tuned to following forecasts for
updates. Convective coverage will dwindle a bit after sunset, but
with the moisture in place and the influence of the trough, storms
could well last through the overnight hours.
As the trough continues to move east, the high over the southwest
will shift westward. This will put the center of the high over the
Four Corners and will cut off eastern Utah and western Colorado from
that moisture tap. Plenty of moisture will remain pooled across the
area however, so afternoon showers and storms will be likely through
the weekend. Coverage will be less as the recycled moisture gets
used, and storms will mainly stick to the higher terrain through the
afternoon hours before drifting over adjacent valleys in the
evenings. Temperatures for Saturday will climb back up, ending near
to a few degrees above normal for mid-July. With moisture sticking
around, even with some drier air trying to push in, overnight lows
will remain quite mild.
.LONG TERM...(Sunday through Friday)
Issued at 314 PM MDT Fri Jul 15 2022
The medium range forecast appeared quasi-static through much of the
period from Sunday through Friday. On Sunday, the high will be
centered over western Colorado according to deterministic model
consensus. From Sunday night through Monday night, a short wave mid-
level trough moves across the northern Rockies to the northern High
Plains. This will force the persistent high over the region to shift
to the southeast allowing subtropical moisture to advect into the
region increasing moisture levels. This shift is expected to result
in an uptick in moist convection Monday afternoon and evening.
However, the shift will be short-lived as the high returns to a
position centered over the forecast area on Tuesday where it will
remain for the remainder of the week. Consequently, expect recycling
of moisture to generate mainly diurnal showers and thunderstorms
each afternoon and evening with the higher terrain favored. Details
are difficult to ferret out at this point as forcing will be nuanced
and highly dependent on antecedent meso-scale phenomena. Meanwhile,
the dome of high pressure over the region will keep temperatures
running around 5 degrees above normal for most locations. As a
result, the lower elevations of the Grand Valley and southeast Utah
can expect low triple digit highs through mid-week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 505 PM MDT Fri Jul 15 2022
A surge of deep monsoon moisture will continue to produce
scattered to numerous showers and thunderstorms across the region
through this evening. Some shower activity is expected to impact
TAF sites as some cells move from the higher terrain. In these
cases, heavy rain could bring visibility into the MVFR category.
Though wind gusts will be less prevalent, outflow gusts to 40
knots are possible. Shower and thunderstorm activity is expected
to wane with diurnal cooling overnight, however any mesoscale
circulations generated by the afternoon and evening activity may
keep showers going into the early morning hours. Expect a downturn
in storm activity on Saturday, though scattered showers and storms
will once again develop after 18Z across the higher terrain of the
Continental Divide.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flood Watch until 10 PM MDT this evening for COZ003-004-008-010-
013.
UT...None.
&&
SHORT TERM...BGB
LONG TERM...NL
AVIATION...TGJTHazardous weather outlook, Jul 15, 4:58 AM MST, 11 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
558 AM MDT Fri Jul 15 2022
COZ001>014-017>023-UTZ022>025-027>029-161200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
558 AM MDT Fri Jul 15 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Heavy rain potential and thunderstorms will develop today as
deeper monsoon moisture moves over the region. Strong storms will
be capable of flash flooding, especially over vulnerable burn
scars, areas of steep terrain, and small streams. Storms will also
be capable of gusty outflow winds and small hail.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Daily thunderstorms remain possible through the weekend with a
slight downturn as monsoonal moisture continues to be recycled.
Another increased storm cycle is anticipated early next week and
continues through the work week. Lightning, gusty outflow winds
and small hail will accompany storms. Moderate to heavy rainfall
rates and excess runoff will be the primary threats from these
storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 15, 3:49 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
449 PM MDT Fri Jul 15 2022
COZ003-006-009-017-152315-
Roan and Tavaputs Plateaus CO-Grand and Battlement Mesas CO-
Uncompahgre Plateau/Dallas Divide CO-Grand Valley CO-
449 PM MDT Fri Jul 15 2022
...A strong thunderstorm will impact portions of northwestern Mesa
County through 515 PM MDT...
At 449 PM MDT, Doppler radar was tracking a strong thunderstorm near
Grand Junction, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Grand Junction around 500 PM MDT.
This includes the following highways...
Interstate 70 in Colorado between mile markers 24 and 45.
U.S. Highway 50 in Colorado between mile markers 32 and 40.
Colorado 141 between mile markers 157 and 162.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3890 10856 3900 10875 3929 10858 3914 10829
TIME...MOT...LOC 2249Z 213DEG 17KT 3902 10860
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DBSpecial weather statement, Jul 15, 3:51 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
451 PM MDT Fri Jul 15 2022
COZ001>003-152315-
Roan and Tavaputs Plateaus CO-Lower Yampa River Basin CO-
Central Yampa River Basin CO-
451 PM MDT Fri Jul 15 2022
...A strong thunderstorm will impact portions of west central Rio
Blanco County through 515 PM MDT...
At 450 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Rangely, or 54 miles southeast of Vernal, moving
northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central Rio
Blanco County.
This includes the following highways...
Colorado 64 between mile markers 22 and 24.
Colorado 139 between mile markers 52 and 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3976 10896 3983 10903 4012 10871 3990 10849
TIME...MOT...LOC 2250Z 230DEG 29KT 3984 10889
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MSSpecial weather statement, Jul 15, 4:04 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
504 PM MDT Fri Jul 15 2022
COZ001>003-152330-
Roan and Tavaputs Plateaus CO-Lower Yampa River Basin CO-
Central Yampa River Basin CO-
504 PM MDT Fri Jul 15 2022
...A strong thunderstorm will impact portions of northwestern Rio
Blanco County through 530 PM MDT...
At 504 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rangely, or 48 miles southeast of Vernal, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Rangely around 520 PM MDT.
This includes the following highways...
U.S. Highway 40 in Colorado between mile markers 18 and 20.
Colorado 64 between mile markers 14 and 33.
Colorado 139 between mile markers 60 and 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3990 10878 4004 10895 4028 10872 4008 10847
TIME...MOT...LOC 2304Z 225DEG 15KT 4003 10880
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DBSpecial weather statement, Jul 15, 4:21 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
521 PM MDT Fri Jul 15 2022
COZ003-006-017-152345-
Roan and Tavaputs Plateaus CO-Uncompahgre Plateau/Dallas Divide CO-
Grand Valley CO-
521 PM MDT Fri Jul 15 2022
...A strong thunderstorm will impact portions of north central Mesa
County through 545 PM MDT...
At 521 PM MDT, Doppler radar was tracking a strong thunderstorm near
Grand Junction. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Grand Junction around 535 PM MDT.
This includes the following highways...
Interstate 70 in Colorado between mile markers 27 and 39.
U.S. Highway 50 in Colorado between mile markers 32 and 36.
Colorado 141 between mile markers 161 and 162.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3897 10858 3902 10867 3921 10859 3912 10839
TIME...MOT...LOC 2321Z 212DEG 4KT 3904 10859
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DBSpecial weather statement, Jul 15, 4:22 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
522 PM MDT Fri Jul 15 2022
COZ010-152345-
Gore and Elk Mountains/Central Mountain Valleys CO-
522 PM MDT Fri Jul 15 2022
...A strong thunderstorm will impact portions of northeastern Pitkin
County through 545 PM MDT...
At 522 PM MDT, Doppler radar was tracking a strong thunderstorm over
Aspen, or 36 miles southeast of Glenwood Springs, moving northeast at
10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Pitkin
County.
This includes Colorado 82 between mile markers 37 and 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3913 10677 3919 10690 3935 10679 3927 10658
TIME...MOT...LOC 2322Z 211DEG 9KT 3921 10682
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MSSpecial weather statement, Jul 15, 4:31 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
531 PM MDT Fri Jul 15 2022
COZ002-013-160000-
Flat Tops CO-Central Yampa River Basin CO-
531 PM MDT Fri Jul 15 2022
...A strong thunderstorm will impact portions of southeastern Moffat
County through 600 PM MDT...
At 530 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Craig, moving north at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Craig.
This includes the following highways...
U.S. Highway 40 in Colorado between mile markers 87 and 95.
Colorado 13 between mile markers 74 and 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4031 10753 4036 10768 4057 10761 4048 10733
TIME...MOT...LOC 2330Z 202DEG 7KT 4039 10757
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DBNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029908, 1029923, 1029929, 1029927, 1029938, 1030007, 1030009, 1029932, 1029941, 1029943.